Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 35, NWS Great Falls, MT

July 10, 2004Pondera County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 10, 2004, 7:04 PM MDT for Pondera County, Montana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 7:04 PM MDT (01:04 UTC)
Expired
Jul 10, 2004, 7:30 PM MDT
In force
26 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Pondera County, MT

The radar

The Great Falls radar (KTFX), 122 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
2812 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 110104
SVRTFX
MTC073-110130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
703 PM MDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PONDERA COUNTY IN NORTH CENTRAL MONTANA

* UNTIL 730 PM MDT

* AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...OR    
  HAIL OF ABOUT ONE INCH IN DIAMETER.  THIS   STORM WAS LOCATED 9    
  MILES WEST OF VALIER...OR ABOUT 24 MILES WEST   OF CONRAD...AND    
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VALIER BY 720 PM MDT

THIS STORM HAS A HISTORY OF PRODUCING HEAVY RAINFALL AND LARGE 
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS

LAT...LON 4830 11257 4819 11236 4832 11213 4846 11238

$$

COULSTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:53 PM MDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 10, 2:53 PM MDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
253 PM MDT SAT JUL 10 2004

.DISCUSSION...SEVERE THUNDERSTORM WATCH FOR ALL OUR ZONES EXCEPT THE
NORTHERN TIER UNTIL 8 PM TONIGHT. HAVE HAD SEVERAL REPORTS OF 1/2
INCH HAIL IN HELENA VALLEY. STILL EXPECT SOME STRONG GUSTY WINDS TO
BE WITH THE THUNDERSTORMS. UPPER LEVEL LOW STILL MOVING TOWARDS
MONTANA AS SURFACE COLD FRONT TO MOVE THROUGH AREA TONIGHT THROUGH
SUNDAY MORNING. EXPECT SHOWERS TO LINGER OVER AREA SUNDAY WITH
UPPER LEVEL RIDGE TO BUILD BACK OVER AREA ON MONDAY AND TUESDAY.

WEDNESDAY THROUGH SATURDAY...HIGH PRESSURE RIDGE CONTINUES OVER AREA
WITH WEAK IMPULSES MOVING THROUGH RIDGE TO KEEP THE AREA MAINLY
DRY...EXCEPT ISOLATED OVER THE SOUTHWEST MOUNTAINS WEDNESDAY AND
THURSDAY. SHOULD SEE A LITTLE COOLING ON FRIDAY AS A PACIFIC COLD
FRONT PASSES THROUGH AREA. LITTLE TEMPERATURE CHANGE ON SATURDAY
WITH SEASONAL VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BU 052/081 047/083 054 07610
    BBUUB 087/056 088/057 092/054 088/054 085 00220000000
CTB BU 050/076 044/080 053 07510
    BBUBB 084/053 088/055 090/053 086/053 081 00220000000
HLN BU 058/086 054/088 055 07311
    BBUUB 090/057 092/059 092/058 089/055 087 022210-1---
BZN BU 051/084 048/086 052 07321
    BBUUU 088/052 090/053 091/052 087/052 086 -222000-000
WEY BB 039/075 037/077 046 0722-
    BBBBU 080/048 081/049 083/046 079/046 078 22220-0--00
DLN BU 048/082 047/086 051 07321
    BBBBB 087/052 089/054 090/051 086/051 085 1222--11--0
HVR BU 057/084 049/085 057 07630
    BUUBB 089/058 090/059 092/059 089/057 087 00220000110
LWT BU 055/081 046/081 055 07520
    BBUUB 086/055 087/057 091/057 087/055 087 00220000000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH TIL 02Z FOR MTZ008 AND FOR
  MTZ012>015...MTZ048>055.
&&
Hazardous weather outlook, Jul 10, 2:31 PM MDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
231 PM MDT SAT JUL 10 2004

MTZ008-012>015-048>055-111105-
BEAVERHEAD-BROADWATER-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-
CHOUTEAU-EASTERN TETON-FERGUS-GALLATIN-JEFFERSON-JUDITH BASIN-
MADISON-MEAGHER-SOUTHERN ROCKY MOUNTAIN FRONT-
231 PM MDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHWEST MONTANA

.DAY ONE...TODAY

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF SOUTHWEST AND
CENTRAL MONTANA THROUGH 8 PM MDT TONIGHT. THE MAIN THREAT FROM SEVERE
THUNDERSTORMS IN THIS AREA WILL BE STRONG GUSTY WINDS AND LARGE
HAIL...BUT BRIEF HEAVY RAINFALL IS ALSO POSSIBLE.

A PACIFIC COLD FRONT WILL MOVE ACROSS CENTRAL AND SOUTHWEST MONTANA
THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL DEVELOP AS THE FRONT
PUSHES THROUGH... WITH A POTENTIAL FOR SOME SEVERE THUNDERSTORMS
OVER THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009>011-044>047-111105-
BLAINE-EASTERN GLACIER-EASTERN PONDERA-HILL-LIBERTY-
NORTHERN ROCKY MOUNTAIN FRONT-TOOLE-
231 PM MDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MONTANA

.DAY ONE...TODAY

A PACIFIC COLD FRONT WILL MOVE ACROSS CENTRAL AND SOUTHWEST MONTANA
THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL DEVELOP AS THE FRONT
PUSHES THROUGH... WITH A POTENTIAL FOR SOME SEVERE THUNDERSTORMS
OVER THE AREA. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG GUSTY
WINDS AND LARGE HAIL... BUT BRIEF HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 10, 2:17 PM MDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
217 PM MDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             HELENA                  46.60N 112.02W
07/10/2004  0.25 INCH        LEWIS AND CLARK    MT   PUBLIC

            HEAVY RAIN AND SMALL HAIL 3 BLOCKS FROM ALBERTSONS

0117 PM     HAIL             3 W CLANCY              47.47N 111.31W
07/10/2004  0.25 INCH        JEFFERSON          MT   TRAINED SPOTTER

            HEAVY RAIN AND LOTS OF SMALL HAIL

0117 PM     HAIL             HELENA                  46.60N 112.02W
07/10/2004  0.25 INCH        LEWIS AND CLARK    MT   PUBLIC

            PEA SIZED HAIL AND SLIGHTLY LARGER WITH HEAVY RAIN

0120 PM     HAIL             HELENA                  46.60N 112.02W
07/10/2004  1.25 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

            REPORTED IN DOWNTOWN HELENA

0120 PM     HAIL             HELENA                  46.60N 112.02W
07/10/2004  0.25 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

            RETIRED MET REPORTED PEA SIZED HAIL AND HEAVY RAIN

0125 PM     HAIL             HELENA                  46.60N 112.02W
07/10/2004  0.50 INCH        LEWIS AND CLARK    MT   NWS EMPLOYEE

            REPORTED BY MET IN DOWNTOWN HWLENA

&&

RHP
Local storm report, Jul 10, 5:05 PM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 PM MDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             HELENA                  46.60N 112.02W
07/10/2004  0.25 INCH        LEWIS AND CLARK    MT   PUBLIC

            HEAVY RAIN AND SMALL HAIL 3 BLOCKS FROM ALBERTSONS

0117 PM     HAIL             3 W CLANCY              47.47N 111.31W
07/10/2004  0.25 INCH        JEFFERSON          MT   TRAINED SPOTTER

            HEAVY RAIN AND LOTS OF SMALL HAIL

0117 PM     HAIL             HELENA                  46.60N 112.02W
07/10/2004  0.25 INCH        LEWIS AND CLARK    MT   PUBLIC

            PEA SIZED HAIL AND SLIGHTLY LARGER WITH HEAVY RAIN

0120 PM     HAIL             HELENA                  46.60N 112.02W
07/10/2004  1.25 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

            REPORTED IN DOWNTOWN HELENA

0120 PM     HAIL             HELENA                  46.60N 112.02W
07/10/2004  0.25 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

            RETIRED MET REPORTED PEA SIZED HAIL AND HEAVY RAIN

0125 PM     HAIL             HELENA                  46.60N 112.02W
07/10/2004  0.50 INCH        LEWIS AND CLARK    MT   NWS EMPLOYEE

            REPORTED BY MET IN DOWNTOWN HELENA

0440 PM     HAIL             15 SW UTICA             46.81N 110.32W
07/10/2004  0.50 INCH        JUDITH BASIN       MT   TRAINED SPOTTER

            1/2 INCH DIAMETER HAIL REPORTED AT SAPPHIRE VILLAGE

&&

RHP
Local storm report, Jul 10, 5:11 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
511 PM MDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             HELENA                  46.60N 112.02W
07/10/2004  0.25 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

            3/8 INCH HAIL REPORTED

0413 PM     HAIL             3 N DILLON              45.26N 112.63W
07/10/2004  0.25 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

            RECIEVED .08 RAIN

0413 PM     HAIL             3 N DILLON              45.26N 112.63W
07/10/2004  0.25 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

            .08 INCHES OF RAIN

&&

RHP
Special weather statement, Jul 10, 6:10 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
610 PM MDT SAT JUL 10 2004

MTZ008-015-055-110200-
BEAVERHEAD-GALLATIN-MADISON-
610 PM MDT SAT JUL 10 2004

...SEVERE THUNDERSTORM WATCH NUMBER 597 IS NO LONGER IN EFFECT...

THE SEVERE THUNDERSTORM WATCH FOR BEAVERHEAD...GALLATIN AND MADISON
COUNTIES HAS BEEN CANCELLED. SCATTERED THUNDERSTORMS WILL CONTINUE
THROUGH THE EVENING HOURS...BUT SEVERE STORMS ARE NOT ANTICIPATED.

MTZ012>014-048>054-110200-
BROADWATER-CASCADE-CENTRAL AND SOUTHERN LEWIS AND
CLARK-CHOUTEAU-EASTERN TETON-FERGUS-JEFFERSON-JUDITH
BASIN-MEAGHER-SOUTHERN ROCKY MOUNTAIN FRONT-
610 PM MDT SAT JUL 10 2004

...SEVERE THUNDERSTORM WATCH NUMBER 597 REMAINS IN EFFECT...

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR
BROADWATER...CASCADE...CHOUTEAU...FERGUS...JEFFERSON...JUDITH
BASIN...LEWIS AND CLARK...MEAGHER AND TETON COUNTIES. NUMEROUS
THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS. SOME STORMS
MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 4:40 PM MDTSevere Thunderstorm WarningTFXFergus50 min
Jul 11, 4:47 PM MDTSevere Thunderstorm WarningTFXBlaine43 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.